It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 11-28-2012, 02:20 AM   #1
Inactive
(male)
 
Join Date: Mar 2012
Location: London
Posts: 108
JeffUK HB UserJeffUK HB UserJeffUK HB UserJeffUK HB User
UPDATE: Atenolol/Betablocker withdrawal journey ...

Many of us are going through or have completed their withdrawal from betablockers and I thought I'd just update to inform and help any others making their way down this horrible lonely and isolating path.

The bottom line is that - apart from the odd small wobble - I think I'm now out of it and clear.

The background (so that others can be reassured it does take time but you WILL get through it ... ) is that I was on Atenolol for around 18 years finishing with me being on 25mg twice a day.

I had an atrial fib episode in February which I believe was caused or triggered by rather high exercise/stress running from a plane where I think the heart was trying to get the heart rate up - but was fighting with the BB keeping it down. This led to a nightmare couple of months with AFib lasting for upto 18 hours in a session. I decided that it was now the BB causing my issues and decided to stop taking them. Because I wasn't receiving too much well informed support from my medical center I tried it cold-turkey which was awful. I then reintroduced atenolol and weaned myself off over 8 weeks or so, when I was finally down to crumbs. During this time I had ecgs, blood and scanning tests which showed everything was operating OK.

So the final crumb - barely discernable - maybe 1mg or less daily - was in April and now around 8 months later the withdrawal symptoms has mostly now gone.

Side effects during this time was the most terrible sense of anxiety and impending doom that would come in waves. Terrible racing pulses and the feeling of the blood whooshing around the body etc. I constantly felt in danger and anxious. A few weeks ago - the doctor gave me a prescription for Citalopram to ease the feelings of anxiety but because he simply confirmed that a side effect of BB withdrawal was anxiety - this gave me the confidence to hang in without the meds - and actually I haven't really had any bad anxiety since he reassured me. I feel quite proud of myself really ... another medication avoided. I might have been on the forever if I'd started.

It seems that during this time the heart was totally unable to cope with any level of adrenaline however small. Even now ... small issues cause enormous adrenaline rushes ... but I've learned to simply not worry or panic ... it goes. Over this time my BP went up fairly high'ish and I tried some different meds which had varying side effects. In the end I revisited diuretics which I'd resisted out of fear it would impact my walking .... (scare of peeing!) but I've actually had no side effects at all.

The first positive effect from stopping was the day after I had taken my last grain.

For 18 years .... and getting increasingly worst .... I was unable to sleep properly. Eventually I would get into bed ... panic that I knew I wouldn't sleep ... and immediately get up almost without thought ... a sort of reaction ... and I'd go downstairs amd watch TV all night. The day after I stopped my last grain of atenolol - I slept through like a baby every single night. This is a real joy. I've never needed more than around 5 hours - but getting those five hours is a real joy.

Current meds:

Morning:
INDAPAMIDE 2.5mg
OLMESARTAN MEDOXOMIL 40mg
OMEPRAZOLE 10mg

Evening
ADALAT LA 30mg
EZETIMIBE 10mg
ROSUVASTATIN 10mg
Asprin 75mg

Anyway ... the summary of all this is that pretty much all of the downsides have now mostly evaporated .... and I know that posting this will mean I'll get a bad day or two for being smug ... but I wanted to post so that others feeling isolated and stressed know that with patience there is a light at the end of the awful tunnel.

 
Reply With Quote
The Following User Says Thank You to JeffUK For This Useful Post:
Annie 243 (11-29-2012)
Sponsors Lightbulb
   
Reply Reply




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:26 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!